Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
. 2013 Dec;13(6):377-84.
doi: 10.1007/s40256-013-0044-1.

Aspirin Discontinuation Syndromes: Clinical Implications of Basic Research Studies

Affiliations

Aspirin Discontinuation Syndromes: Clinical Implications of Basic Research Studies

Christian Doutremepuich et al. Am J Cardiovasc Drugs. .

Abstract

Abrupt discontinuation of many drugs used in medicine causes withdrawal syndromes, some of which can be fatal. Discontinuation of a number of cardiovascular drugs can increase the risk of cardiovascular events. Whereas aspirin administration is known to decrease the risk of vascular ischemic problems, aspirin withdrawal may temporarily increase the risk of thrombotic events. Indeed, aspirin withdrawal has been associated with an increased risk of thrombosis both in clinical and fundamental research studies. Such complications occur within the first month after interrupting aspirin therapy and their mechanism remains unexplained. We have previously demonstrated that aspirin, when injected as a single high dose (100 mg/kg), induces a prothrombotic state in the rat, similar to that described above, 8 and 10 days after administration. This effect in the rat may be reproduced 1 hour after a single injection of ultra-low-dose aspirin. Caution is therefore required regarding the possibility of drug discontinuation effects within the framework of drug safety evaluation.

Similar articles

See all similar articles

Cited by 1 article

Feedback